Have you ever sat next to someone whose skin looks visibly lighter in some areas but smells unpleasant? Some people describe it as the smell of burning skin, especially when the sun hits it. Others suspect it could be the oils or ingredients in the products used to lighten the skin.
But is there a connection between skin bleaching and body odour, or could something else be responsible?
According to dermatologist Dr Pauline Gacheri of Meru Teaching and Referral Hospital, the claims have circulated for some time, particularly around mikorogo , the mixtures of skin-lightening creams.
"Scientifically, skin bleaching does not cause an odour. Because not everyone who has bleached their skin has a certain odour. Though there are people who actually bleach their skin medically.”
Dr Gacheri says she has encountered several claims about the smell associated with skin-lightening products. However, she points to the mixtures themselves as one possible explanation for why some users appear to have a similar smell.
“The mixtures of these bleaching creams contain added fragrances. Our assumption is mostly that it's the smell from the product's certain ingredients."
However, the smell could also be influenced by an individual's existing body odour. She explains that some people experience conditions such as hyperhidrosis, characterised by excessive sweating, or bromhidrosis, which causes unpleasant body odour. When these conditions interact with the ingredients in skin-lightening products, the resulting smell may become more noticeable or distinct.
“There are people who actually have an odour, and there are people who have an odour that is stronger than other odours. And sometimes if you have a certain odour and you use some bleaching products, the mixture of these odours can change.”
Bacteria naturally live on the skin and break down substances in sweat, producing odours. Certain infections, including yeast and fungal infections, can also contribute to unpleasant smells, particularly in areas such as under the breasts, around the ankles and between the fingers.
While the cause of the smell may vary from one person to another, Dr Gacheri warns that the ingredients in some skin-lightening products present more serious concerns than odour.
High chemical concentration
Among the ingredients of concern are hydroquinone, corticosteroids, and mercury compounds. “Hydroquinone is used to lighten the skin, but products containing concentrations above the permissible 4 per cent can be harmful. Some preparations contain 15 or 20 per cent, or even higher concentrations.”
On the other hand, corticosteroids can damage the skin when used inappropriately or for prolonged periods, while mercury compounds may be concealed in products sold over the counter.
“What has been discussed is the possibility that hydroquinone can slow down the breaking of trimethylamine,” she says. “There is a certain argument that it's possible that this unpleasant fish-like odour can come from a condition known as Trimethylaminuria. This means trimethylamine has not been broken down.”
“And if it's not broken down, it will come through your body secretions like sweat or urine, and this can produce a fish-like odour,” she adds.
However, the possibility of such a connection does not establish that skin bleaching itself causes body odour. She emphasises the need to establish the underlying cause rather than assume that the smell is a direct consequence of using skin-lightening products.
Another concern is whether these products should only be applied at night. “Hydroquinone, particularly in high concentrations, can irritate the skin. Some ingredients, including tretinoin, can also make the skin more sensitive to sunlight,” she says.
Dr Gacheri explains that melanin, the pigment responsible for skin colour, helps protect the skin from the effects of ultraviolet radiation. “When skin-lightening products interfere with melanin, the skin loses some of this natural protection, leaving it more vulnerable to irritation and damage from sun exposure. This is one reason why using such products without appropriate medical guidance can be risky.”
She notes that the complications may extend beyond irritation. Prolonged use of high concentrations of hydroquinone can cause exogenous ochronosis, a condition in which the skin develops blue-black discolouration. Some people may mistake this for melasma, which causes dark patches, particularly on the face.
“Corticosteroids can also cause steroid-induced acne, while mercury-containing products may damage the kidneys and lungs. Mercury has been found in placentas during deliveries, raising concerns for women who are pregnant or planning to conceive,” she warns.
Beyond these risks, prolonged use of skin-lightening mixtures can leave the skin thin, fragile and more susceptible to injury. This may help explain another concern surrounding people who have bleached their skin: the perception that some specialists are reluctant to treat them because their skin bruises or bleeds easily. The same concern arises with waxing. Women with bleached skin mostly bleed when wax is used to remove hair from sensitive areas, including the underarms, bikini area and legs.
“It is very significant. Mainly because of the steroids, it limits the production of skin cells. Our skin is supposed to have two layers of cells,” she explains. “Both layers are reduced significantly, inhibiting the proliferation of the new skin cells or keratinocytes. It also reduces the formation of collagen and other dermal skin structures."
She says the blood vessels may also be affected. Some users develop stretch marks, particularly on the inner thighs, breasts and buttocks, as a result of excessive steroid use.
“The effects can complicate recovery from injuries and medical procedures. Steroids suppress the skin's immune response, making it harder for the body to fight infections and heal wounds. Even after surgery, recovery may take longer than it would for someone with healthy skin because the structure of the skin is already messed up.”
For people seeking dermatological or cosmetic procedures, the priority may therefore be to restore the skin's health before proceeding. Rather than immediately undertaking a procedure, specialists may first need to address the effects of prolonged steroid use and allow the skin time to recover.
Dr Gacheri says the first step towards recovery is to stop using the products responsible for the damage. “Treatment then depends on the complications that emerge. These may include pimples, rashes following withdrawal, dryness or fungal infections that were previously concealed by the products.”